Winter Storm, Wind River Mountains East
- When
- April 26, 6:00 AM MST to April 27, 2:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Surface low pressure in eastern Idaho tracked into central Wyoming and generated heavy snowfall on the east slopes of the Wind River Mountains and in the Upper Wind River Valley. Mountain snowfall of one to two feet was common.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Surface low pressure in eastern Idaho tracked into central Wyoming and generated heavy snowfall on the east slopes of the Wind River Mountains and in the Upper Wind River Valley. Mountain snowfall of one to two feet was common. A relatively rare storm total snow accumulation of 11 inches was recorded in Dubois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 26, 5:19 AM MST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 619 AM MDT SUN APR 26 2009 .UPDATE...ALLOWED ADVISORY FOR CASPER MOUNTAIN TO EXPIRE. && .PREV DISCUSSION... /ISSUED 228 AM MDT SUN APR 26 2009/ SHORT TERM...TODAY THROUGH TUESDAY NIGHT SHOWERS CONTINUE ACROSS CENTRAL WYOMING THIS MORNING. RAINFALL BEGAN IN THE WIND RIVER BASIN DURING THE EARLY EVENING HOURS...AND HAVE CONVERTED TO SNOWFALL THIS MORNING. SIMILAR ACTIVITIES NOTED OVER THE LOWER ELEVATIONS OF NATRONA COUNTY. HAVE REFRAINED FROM ISSUING ANY HIGHLIGHTS FOR THE LOWER ELEVATIONS OF NATRONA...THOUGH THEIR WINTER WEATHER ADVISORY CONTINUES THROUGH THE EARLY MORNING HOURS. ANOTHER SLUG OF PRECIPITATION WILL MOVE INTO NORTHWESTERN WYOMING THIS MORNING AND AFTERNOON. SNOWFALL WILL PREVAIL WITH THIS SHOWER ACTIVITY AND WILL CONTINUE THROUGH THE AFTERNOON HOURS. SNOWFALL MAY BE HEAVY AT TIMES...ESPECIALLY AFTER NOON. SNOW AMOUNTS OF 6 TO 10 INCHES WILL BE POSSIBLE IN THE NORTHWESTERN MOUNTAINS BY THIS EVENING. HAVE OPTED TO ISSUE A WINTER WEATHER ADVISORY FOR SNOWFALL BEGINNING AT 0600 THIS MORNING AND CONTINUING THROUGH 1800 FOR YELLOWSTONE NATIONAL PARK AND THE TETON AND GROS VENTRE MOUNTAINS. THE ADVISORY FOR THE ABSAROKA MOUNTAINS WILL GO A FEW HOURS LONGER UNTIL MIDNIGHT. SNOWFALL ASSOCIATED WITH THIS SYSTEM WILL MOVE EAST OF THE CONTINENTAL DIVIDE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS TONIGHT. BELIEVE THROUGH THE OVERNIGHT HOURS...THE WIND RIVER BASIN WILL SEE THE CHANCE FOR SNOW AMOUNTS OF 2 TO 5 INCHES. FUTURE SHIFTS CAN MONITOR THIS SYSTEM FOR THE NEED FOR ADDITIONAL WINTER WEATHER HIGHLIGHTS FOR THIS AREA TONIGHT. SNOWFALL ASSOCIATED WITH THIS SECOND PUSH TAPER OFF DURING MONDAY MORNING...THOUGH LIGHT SHOWERS WILL CONTINUE. WARMING TEMPERATURES WILL HELP TO CONVERT SNOWFALL BACK TO RAIN BY MONDAY AFTERNOON FOR AREAS EAST OF THE DIVIDE...WITH SNOWFALL CONTINUING WEST OF THE DIVIDE. ANOTHER PACIFIC LOW PRESSURE SYSTEM WILL BEGIN TO PUSH ADDITIONAL MOISTURE INTO NORTHWESTERN WYOMING TUESDAY AFTERNOON. AS THIS AREA OF LOW PRESSURE MOVES SOUTH DOWN THE PACIFIC COAST...IT WILL CONTINUE TO PUSH ADDITIONAL PRECIPITATION TO THE WESTERN MOUNTAINS THROUGH TUESDAY EVENING. THE HEAVIER SNOW RATES ASSOCIATED WITH THIS SYSTEM ARE EXPECTED TUESDAY AFTERNOON. ADDITIONALLY...MODELS INDICATE A DECENT AMOUNT OF INSTABILITY OVER THE CWA TUESDAY AFTERNOON SO HAVE CONTINUED THE WORDING FOR ISOLATED THUNDER. THUNDER ACTIVITY WILL CONTINUE THROUGH THE LATE AFTERNOON HOURS. TEMPERATURES THROUGH THE FORECAST PERIOD WILL SLOWLY WARM. EAST OF THE DIVIDE...TEMPERATURES WILL BE IN THE MID TO UPPER 40S...WITH VALUES IN THE UPPER 30S WEST OF THE DIVIDE. BY TUESDAY THESE VALUES WILL INCREASE TO THE UPPER 50S TO LOW 60S EAST OF THE DIVIDE...AND UPPER 40S TO LOW 50S WEST OF THE DIVIDE. LONG TERM...WEDNESDAY THROUGH SUNDAY GLOBAL MODELS ALL LATCHING ON TO EARLIER ECMWF IDEA OF FASTER EJECTION OF UPPER LOW OVER NW U.S. AND SUBSEQUENT UNDERCUTTING OF CLOSED UPPER HIGH AS IT PROGRESSES TO YUKON AREA. BOTH GFS AND ECMWF NOW HAVE MORE ELONGATED FLATTER TROUGH OVER NORTHWEST U.S. BY WEDNESDAY WITH SECONDARY UPPER LOW NEAR GGW AFTER SHORTWAVE PASSAGE TUESDAY NIGHT. THIS WILL GENERALLY KEEP WARMER SOUTHWEST FLOW OVER THE SOUTHEAST HALF OF THE AREA ALONG WITH WEAK INSTABILITY. GFS A BIT FURTHER SOUTH THAN ECMWF WITH THE SURFACE FRONT PUTTING IT ROUGHLY ACROSS THE NORTHERN THIRD OF THE AREA WEDNESDAY AFTERNOON. HIGH SCATTERED OR LIKELY POPS AND COOLER TEMPERATURES PAINTED NORTH OF THE FRONT. ECMWF REMAINS FASTER SHEARING NW UPPER LOW OUT THURSDAY...AND PHASING INTERMOUNTAIN WEST RIDGE WITH HIGH OVER YUKON FRIDAY. GFS AND GEFS MEAN DRIFT DEEPER COLD CORE OVER AREA THURSDAY FOLLOWED BY COOL NORTHERLY FLOW FRIDAY. BOTH MODELS SIMILAR AT THE SURFACE WITH QUASI- STATIONARY FRONT AGAINST EAST SLOPES OF THE DIVIDE BOTH DAYS WITH WEAK LOW LEVEL UPSLOPE FLOW AND LINGERING MOISTURE OVER AREA FROM BOTH NORTHERN STREAM AND PACIFIC MOISTURE FROM WESTERLIES UNDERCUTTING RIDGE. HIGHER POPS TARGETED ALONG AND NORTH OF THIS FRONTAL BOUNDARY THURSDAY WITH ADJUSTED CLIMO POPS FRIDAY THROUGH SUNDAY WITH BIG MODEL DIFFERENCES AND A HIGH DEGREE OF UNCERTAINTY STILL ON TIMING OF INCOMING PACIFIC SYSTEMS UNDERCUTTING RIDGE. MORE CERTAINTY ON MILD PACIFIC AIRMASS BRINGING IN MILDER MORE SEASONABLE TEMPERATURES NEXT WEEKEND. AVIATION... MOIST UNSTABLE SOUTHWEST FLOW WILL MOVE OVER COLDER EAST NORTHEAST UPSLOPE FLOW ACROSS MUCH OF NORTHERN AND CENTRAL WYOMING. THE COMBINATION WILL PRODUCE WIDESPREAD SHOWERS ACROSS THE AREA...WITH ISOLATED THUNDERSTORMS ACROSS THE SOUTH IN THE AFTERNOON. WIDESPREAD MOUNTAIN OBSCURATIONS WILL BE ENCOUNTERED IN IFR CEILINGS AND LOW VISIBILITIES IN THE HEAVIER SNOW SHOWERS OVER THE MOUNTAINS. AREAS OF MVFR TO LOCAL IFR CEILINGS AND VISIBILITIES WILL OCCUR IN SHOWERS IN THE LOWER ELEVATIONS WITH A RAIN SNOW MIX DURING THE DAY...CHANGING TO SNOW AT NIGHT. FIRE WEATHER... SNOWFALL WILL BE FOUND OVER THE WESTERN MOUNTAINS TODAY WHICH MAY BE HEAVY AT TIMES...ESPECIALLY THIS AFTERNOON. RAIN AND SNOW WILL THEN MOVE EAST OF THE DIVIDE DURING THE LATE AFTERNOON HOURS WITH SHOWERS CONVERTING TO SNOWFALL OVERNIGHT. WINTER WEATHER ADVISORIES ISSUED FOR THE NORTHWESTERN MOUNTAINS THROUGH THIS EVENING. SNOW AMOUNTS OVER IMPACTED AREAS COULD BE BETWEEN 6 AND 10 INCHES BY THIS EVENING. SHOWERS WILL WEAKEN DURING THE EARLY MORNING HOURS OF MONDAY. TEMPERATURES WILL CONTINUE TO WARM OVER THE NEXT COUPLE OF DAYS FOR MANY LOCATIONS...WITH SOME AREAS REACHING INTO THE UPPER 50S TO LOW 60S BY TUESDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR WYZ002. WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR WYZ001- 012. && SHORT TERM...BRANHAM LONG TERM...AEM AVIATION...C.BAKER FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SUN APR 26 2009 WYZ001>020-022>030-271100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT SUN APR 26 2009 ...WINTER WEATHER ADVISORIES IN EFFECT FOR THE NORTHWESTERN MOUNTAINS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SNOWFALL WILL DEVELOP OVER THE NORTHWESTERN MOUNTAINS THIS MORNING. THIS SNOWFALL WILL INTENSIFY DURING THE EARLY AFTERNOON HOURS AND CONTINUE INTO THE EVENING. BY THE EVENING HOURS TONIGHT...SNOWFALL AMOUNTS OF 6 TO 10 INCHES ARE ANTICIPATED OVER THE NORTHWESTERN MOUNTAINS. THIS WILL CAUSE THE WESTERN MOUNTAIN PASSES TO BECOME SNOW PACKED THIS AFTERNOON. TRAVELERS SHOULD BE PREPARED FOR THESE CONDITIONS. ADDITIONALLY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHERN THIRD OF WYOMING THIS AFTERNOON. LIGHTNING AND GUSTY WINDS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. SNOWFALL WILL MOVE INTO THE CENTRAL BASINS THIS EVENING WHICH COULD RESULT IN PERIODS OF MODERATE TO HEAVY UPSLOPE SNOWFALL ACROSS THE WIND RIVER BASIN...OWL CREEK MOUNTAINS...WIND RIVER MOUNTAINS AND THE SOUTHERN BIG HORN BASIN. THE LOWER ELEVATIONS WILL SEE SNOWFALL AMOUNTS POTENTIALLY OF 2 TO 5 INCHES...WITH MOUNTAIN LOCATIONS SEEING THE POTENTIAL FOR UP TO 9 INCHES. THIS COULD LEAD TO HAZARDOUS DRIVING CONDITIONS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF POTENTIALLY SIGNIFICANT SNOWFALL IS EXPECTED TO DEVELOP OVER THE WESTERN MOUNTAINS TUESDAY MORNING. ISOLATED THUNDERSTORM ACTIVITY WILL ALSO BE POSSIBLE TUESDAY AFTERNOON FOR MUCH OF THE AREA. STAY TUNED FOR FUTURE UPDATES REGARDING THIS UPCOMING SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SNOWFALL AMOUNTS AND ANY THUNDERSTORMS WITH HAIL. THANK YOU TEAM RIVERTON
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157906, 157908.